Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 108, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 16, 2004, 6:42 PM CDT for Wabaunsee County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2004, 6:42 PM CDT (23:42 UTC)
- Expired
- Jun 16, 2004, 7:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 8 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1546 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 162342
SVRTOP
KSC197-170030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT WED JUN 16 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 730 PM CDT
* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR MCFARLAND...OR ABOUT 20 MILES SOUTHEAST OF
MANHATTAN...MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
PAXICO
MAPLE HILL
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3912 9634 3895 9631 3893 9598 3910 9600
3915 9617
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:30 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jun 16, 3:30 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT WED JUN 16 2004 .DISCUSSION... IT IS A COMPLICATED FORECAST FOR THE NEXT SEVERAL DAYS. THIS AFTERNOON A LINE OF THUNDERSTORMS HAS DEVELOPED OVER NORTHERN MISSOURI IN THE AXIS OF HIGHEST INSTABILITY AHEAD OF A COMPACT CONVECTIVELY INDUCED SHORTWAVE TRACKING THROUGH IOWA. A TRAILING COLD FRONT EXTENDING FROM CENTRAL IOWA THROUGH SOUTHEAST NEBRASKA INTO WESTERN KANSAS HAS INITIATED STORMS NEAR BEATRICE, NEBRASKA WITHIN THE LAST HOUR. I BELIEVE THAT SUBSIDENCE BEHIND THE VORTICITY MAX IN IOWA WILL LIMIT CONVECTION SOMEWHAT THIS AFTERNOON, BUT IVE INSERTED A 50 PERCENT CHANCE OF STORMS ALONG THE NEBRASKA BORDER FOR THE PEAK HEATING HOURS. THIS FRONT WILL SLOWLY DROP SOUTH THIS EVENING. WITH LITTLE DEEP LAYER SHEAR, THESE STORMS SHOULD BE DIURNALLY DRIVEN AND COLLAPSE BY MID EVENING. WITH THE SLOW MOVEMENT OF THESE STORMS LOCALLY EXCESSIVE RAIN IS POSSIBLE EARLY THIS EVENING NORTH OF INTERSTATE 70. LOOKING FURTHER WEST SOUTHEASTERLY UPSLOPE FLOW INTO WESTERN KANSAS AND EASTERN COLORADO WILL LIKELY GENERATE A LARGE CLUSTER OF STORMS THIS EVENING. THE ETA AND GFS SUGGEST THE DEVELOPMENT OF A LOW LEVEL JET THAT SHOULD KEEP STORMS GOING THROUGH THE NIGHT AS THIS ANTICIPATED COMPLEX MOVES INTO CENTRAL KANSAS. HEAVY RAIN WILL ALSO BE A CONCERN WITH THIS COMPLEX GIVEN THE SLOW MOVEMENT AND RICH MOISTURE AVAILABLE FOR EFFICIENT PRECIPITATION GENERATION. THEREFORE I HAVE EXPANDED THE FLOOD WATCH TO INCLUDE THE ENTIRE FORECAST AREA THROUGH NOON TOMORROW. I HAVE THE LEAST CONFIDENCE THAT FLASH FLOOD GUIDANCE WILL BE REACHED EAST OF EMPORIA TONIGHT, BUT REMNANTS OF TONIGHTS MCS MAY PERPETUATE INTO EASTERN KANSAS TOMORROW MORNING. A SIMILAR SETUP IS ON TAP FOR TOMORROW NIGHT. BOTH THE ETA AND GFS ADVERTISE A WEAK SURFACE LOW OVER SOUTHERN KANSAS AND THE DEVELOPMENT OF A LOW LEVEL JET TOMORROW NIGHT. TOMORROW EVENINGS MCS COULD INITIATE A BIT FURTHER SOUTH AND EAST THAN TONIGHTS, BUT WELL HAVE TO MONITOR THE MESOSCALE EVOLUTION OF TONIGHTS SYSTEM TO SEE WHERE OUTFLOW BOUNDARIES SET UP TOMORROW. KOCH (EAX) && .TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE FORECAST AREA THROUGH NOON THURSDAY &&
Hazardous weather outlook, Jun 16, 12:10 PM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1210 PM CDT WED JUN 16 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-171630- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1210 PM CDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN NORTH CENTRAL AND NORTHEAST KANSAS. A VERY HUMID ATMOSPHERE AND LIGHT UPPER LEVEL WINDS WILL CONTRIBUTE TO THE POTENTIAL FOR STORMS CAPABLE OF PRODUCING ISOLATED HEAVY RAIN AND DAMAGING WIND GUSTS. TONIGHT A LARGE COMPLEX OF THUNDERSTORMS WILL EVOLVE OVER WESTERN KANSAS AND MOVE EAST OVERNIGHT. THIS COMPLEX OF STORMS WILL BE CAPABLE OF PRODUCING FLOODING RAIN AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY OVERNIGHT STORM COMPLEXES ARE LIKELY AGAIN THURSDAY NIGHT AND FRIDAY NIGHT. ROUNDS OF HEAVY RAIN ARE POSSIBLE. RESIDENTS LIVING IN FLOOD PRONE AREAS SHOULD MONITOR THE WEATHER CLOSELY DURING THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SPOTTERS MAY ALSO NEEDED THURSDAY NIGHT AND FRIDAY NIGHT. && KOCH (EAX)
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.